Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

lawnkid

Sulfamethoxazole TMP DS and BG levels

Recommended Posts

lawnkid

Two years ago, I was prescribed antibiotics just before eye surgery to help guard against infection. While taking them. I experienced a bit of difficulty in keeping BG levels down. Despite many online sources indicating antibiotics can indeed affect BG, upon inquiry, my doctor seemed skeptic. Well, 10 days ago I developed some sort of infection located inside the tip of my nose. Needless to say, the discomfort was such, that even the slightest touch was unbearable. Too boot, the burning, swelling, redness, began to affect my eye sockets, upper teeth, etc. Doctors prognosis was either an ingrown hair folicle, celluitis, and the fact that I have diabetes. (I have had type 1 for 37 years). At any rate, the nurse administered a huge shot in the rear, and sent me home with a 20 count of Sulfamethoxazole TMP DS. Once again, since taking antibiotics, my BG's are out of control, only this time far worse. .. I called the doctor who seemed to think it was due more to infection than meds, but i'm beginning to wonder, seeings how before the eye surgery, I had no infection at all.

 

Now the sixth day of taking the antibiotics, my BG's require amounts of insulin that would otherwise knock me on my butt. .. I'd just like some input as to whether anyone else has had a similar experience. ... Thanks. ..........:)

Share this post


Link to post
Share on other sites
GrammaBear

I have not had any experience with the particular medication you've mentioned, but I do know from personal experience that some drugs do have the ability to raise our glucose levels. I took some ear drops that contained prednisone, and when I questioned the Pharmacist about the possibility of hyperglycemia I was assured "never happens". Six hours after my first dose my glucose levels hit 300 (16.6). When I took the second dose the same thing happened. By then I knew that I needed to adjust my insulin levels way up.

 

It is difficult to determine whether it is the infection or the medication or maybe both. Hopefully your medicine regime is short term. Best wishes for a quick recovery.

Share this post


Link to post
Share on other sites
lawnkid
.............. It is difficult to determine whether it is the infection or the medication or maybe both. Hopefully your medicine regime is short term. Best wishes for a quick recovery.

 

Thanks. .. I have 6 more days, however, there's been little improvement in my nose, and I still look like Rudolf the red nosed reindeer. Honestly, I think its an allergy to the next door apartment being refurbished. (which I mentioned to the Dr.) .. Still I wondered, because most of all, despite what appeared as an infection, it had no affect on my BS control until I started the antibiotics. Really, I can't wait until the anti's are finished. My insulin requirements have nearly tripled!

Share this post


Link to post
Share on other sites
SeanC92

I was taking the same med a couple of weeks ago for an infection in my foot that flared up and was put back on it last friday for the same reason. I am prone to group A Strep in my feet because of type 2 and it is no fun. And from what the Dr.s have mentioned, sometimes an infection can spike your BG #'s like yours has said to you. Mine have gone from a 90 average to over 200 in just a couple of hours! Do you know what the specific infection you have is?

Share this post


Link to post
Share on other sites
BenjaminP
Two years ago, I was prescribed antibiotics just before eye surgery to help guard against infection. While taking them. I experienced a bit of difficulty in keeping BG levels down. Despite many online sources indicating antibiotics can indeed affect BG, upon inquiry, my doctor seemed skeptic. Well, 10 days ago I developed some sort of infection located inside the tip of my nose. Needless to say, the discomfort was such, that even the slightest touch was unbearable. Too boot, the burning, swelling, redness, began to affect my eye sockets, upper teeth, etc. Doctors prognosis was either an ingrown hair folicle, celluitis, and the fact that I have diabetes. (I have had type 1 for 37 years). At any rate, the nurse administered a huge shot in the rear, and sent me home with a 20 count of Sulfamethoxazole TMP DS. Once again, since taking antibiotics, my BG's are out of control, only this time far worse. .. I called the doctor who seemed to think it was due more to infection than meds, but i'm beginning to wonder, seeings how before the eye surgery, I had no infection at all.

 

Now the sixth day of taking the antibiotics, my BG's require amounts of insulin that would otherwise knock me on my butt. .. I'd just like some input as to whether anyone else has had a similar experience. ... Thanks. ..........:)

 

I am on my last day of a cycle of Sulfamethoxazole TMP DS to prepare for a urolodynamic test-to ensure no infections incur from the test- and my blood sugars also went out of control almost immediately after taking the antibiotic. No warnings were mentioned with the drug stating it might affect my diabetes control. Coincidentally the very high blood sugar numbers coincided with the recent bout of out-of-control numbers I had with a steroid injection I received by a joint specialist to reduce inflammation in my shoulder joint.

 

In both situations approximately +150% Basal increase calmed it to a reasonable level. I'm sure this can be different with different people, but that is what worked for me in both situations. Needless to say, I will mention it to my urologist later today when I see him to make a note to warn future diabetic patients. If you have time before you ingest this drug, speak to your endo.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.